MAUDE Adverse Event Report: STRYKER GMBH CANCELLOUS SCREW AXSOS 3 TI 4.0MM / L30MM / FULL THREAD; PLATE, FIXATION, BONE

STRYKER GMBH CANCELLOUS SCREW AXSOS 3 TI 4.0MM / L30MM / FULL THREAD; PLATE, FIXATION, BONE
Model Number 607330
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "the heads broke off when the screws were screwed in.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received cancellous screw was found to be broken.The study of microscopic image of fracture surface and its appearance confirms that this is a brittle overload fracture (torsional).Brittle fracture results from the application of excessive force to a part that does not have the ability to deform plastically before breaking.Brittle fractures frequently have chevron marks pointing to the origin of the fracture, which were shown in the image.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿avoid surface damage of implants.Contouring or bending of an implant should be avoided where possible, because it may reduce its fatigue strength and can cause failure under load.¿ based on investigation, the root cause was attributed to a user related issue.The failure was caused due to application of high torsional forces while screwing in the cancellous screw which could be confirmed during the visual inspection as origin of fracture and chevron marks are clearly visible confirming it to be a brittle overload fracture.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
As reported: "the heads broke off when the screws were screwed in.".

Brand Name
CANCELLOUS SCREW AXSOS 3 TI 4.0MM / L30MM / FULL THREAD
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10451920
Report Number0008031020-2020-02190
Device Sequence Number19634026
Product Code HRS
UDI-Device Identifier07613252578536
UDI-Public07613252578536
Combination Product (Y/N)N
PMA/510(K) Number
K200398
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number607330
Device Catalogue Number607330
Device Lot NumberV08685
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2020
Initial Date Received by Manufacturer 08/03/2020
Supplement Date Received by Manufacturer10/22/2020
Initial Report FDA Received Date08/25/2020
Supplement Report FDA Received Date11/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1